An injecting drug user who died earlier this week has tested positive for anthrax, health officials have said.
The middle-aged man died in Glasgow on Sunday.
Contaminated heroin, or a contaminated cutting agent mixed with the drug, may have been responsible for his death, officials said.
NHS Greater Glasgow and Clyde said it was an isolated case in the city, and police are now investigating.
The death was confirmed by the health board's public health protection unit (PHPU).
Public health consultant Dr Syed Ahmed said: "This is an isolated case in Glasgow and there have been other sporadic cases in the UK and Europe in recent months. We are working with other services and colleagues to be on the lookout for any other possible cases, especially amongst other injecting drug users.
"Drug injecting is extremely risky and dangerous. I urge all drug-injecting heroin users to be extremely alert and to seek urgent medical advice if they experience an infection at the site of injection."
Anthrax is a bacterial infection and is primarily a disease of herbivorous mammals, though other animals and some birds can also get infected. Drug users can be exposed when heroin is contaminated with anthrax spores.
While injecting drug users need to be on their guard, the risk to the rest of the population is negligible, officials said.
It is rare for anthrax to be spread from person to person and there is said to be no significant risk of airborne transmission from one person to another.
The PHPU is now working with Strathclyde Police to identify a possible source of the infection.
Superintendent Grahame Clarke said: "We can confirm that Strathclyde Police is investigating the circumstances surrounding the incident and working closely with the health board and Health Protection Scotland.
"Some people might have concerns about coming forward to police; however, the safety and well-being of everyone in our communities is the force's priority.
"I would appeal to anyone, especially drug users, to come to us with information that may enable us to trace the source of the anthrax and I'd echo NHS Greater Glasgow and Clyde's message to injecting heroin users to seek urgent medical advice if they experience an infection."
Anyone with information can contact their local police station or call Crimestoppers anonymously on 0800 555 111.
Earlier this month, the Health Protection Agency confirmed the death in Suffolk of a heroin user infected with anthrax.
Anthrax symptoms can include a raised, itchy, inflamed pimple which turns into a blister with extensive swelling. If left untreated, the infection can spread to cause blood poisoning. It can take up to a week for symptoms to develop.
- More about:
- Health Protection Agency